END NOTES For certain individuals such as those sufferers of Candidiasis [yeast infection] who consumed kefir for the first time, even when taking less than half a cup in some cases, have experienced symptoms of nausea, abdominal discomfort and or wind shortly after taking milk-kefir. Other individuals with a underlying condition, possibly due to a bad diet where the Gastro Intestinal tract is inflamed or the gastric intestinal microflora is impaired have experienced similar symptoms. Milk kefir is renowned to increase peristalsis, and where a sluggish Gastro intestinal tract with inflammation may be involved, the individual may experience nausea or abdominal discomfort including wind shortly after consuming kefir for the first time. This may be an indication of a pre existing condition, and not kefir being the culprit. In fact, due to a pre-existing condition, the beneficial organisms of kefir, and the compounds those organisms synthesize, are assisting the human organism as a whole by assisting the body to correct the imbalance or bodily dysfunction. While doing so however, the individual may or may not experience uncomfortable symptoms. This is where in the former, it would be best to take a small amount of kefir at first, and then observe for any symptoms over the proceeding 4 to 24 hours. If symptoms decrease or are non existent, one may increase the amount of kefir by 1 tablespoon to 1/2 cup or so more per day, until 1 cup of kefir on its own at one sitting can be enjoyed without experiencing uncomfortable symptoms.
I guess you answered a question that has been lingering in my head for a while. Since I started the treatment, my kids grew to like kefir so now we have a cup each at dinner time daily. One of my girls (who had one round of antibiotics recently) is now constipated. I never knew that I was supposed to introduce it to them slowly. I just poured in a cup and let them have it.
Thanks again for posting this!